Thinking about reducing meds - Epilim's driving me crazy!

Llyana

New
Messages
1
Reaction score
0
Points
0
Hi everyone,

This is my first message here. I've been feeling really hopeless and bitter about things lately and it's hard for my family to understand why I can't just snap out of it and think positive. Don't get me wrong they couldn't be more supportive but they don't know how mixed up everything feels.

Before I start moaning I should just say I haven't had a seizure for 6 years because of my meds and I am really grateful for that and appreciate how lucky I am to have got them under control. The side effects are just so debilitating.

I was put on Lamictal when I had my first grand mal seizure but it didn't seem to have much of an effect so I switched to Epilim Chrono eventually going up to 2000mg per day (plus 100mg Lamictal still). It's controlled the seizures but I've gained loads of weight (4 stone), my self esteem is in shreds, I suffer from horrible bouts of depression where even getting out of bed is exhausting and I feel like everything's foggy and I'm totally disconnected from the world. Sometimes I wonder if life's all one long twisted dream.

The thing is I'm so terrified of having seizures I've seen all of the above as a lesser evil that I'll just have to put up with, but with my 25th birthday coming up and having realised I've pretty much gone through the first half of my twenties in a daze, I'm thinking about being brave and asking my neurologist about lowering my dose of epilim.

I'm not sure whether that'll have any effect on the side effects though or if I'd have to come off it completely - has anyone been in a similar situation? Also how have people coped with weight gain? I'm borderline obese now and very worried about my health.

Sorry if that's a bit long and waffly I'm writing on my phone so can't see the whole thing!

I'd really appreciate any advice :)
Thanks!

P.S. I have JME so unlikely to outgrow it :-(
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
17,033
Reaction score
432
Points
193
Hi Llyana, welcome to CWE!

I absolutely understand your fear of having more seizures, also your frustration with side effects. We all strike a balance -- as you say, often opting for the "lesser evil -- but if the side effects have seriously affected your quality of life, then it's time to make some changes.

When was the last time you had your levels checked? You may be at too high a level currently, particularly if your metabolism has been slowed as a side effect. There's usually a straight-line correlation between dosage and side effects, so I agree that lowering either the Lamictal or the Epilim dose is a good place to start. You can just make a tiny adjustment and stay at the dose for awhile. Going very slowly in very small increments is the safest way to minimize withdrawal side effects and get sense of how you feel at each step.

NOTE: There is an interaction between the Epilim and the Lamictal that makes the Lamictal significantly more potent when you're on both meds. So it may make sense to reduce the Lamictal first or to reduce both meds slightly at the same to account for this interaction. Your neuro should be able to advise you on this.

The weight gain is no fun. Since going on Lamictal a few years ago I've gained about 15 to 20 pounds. I've tried a lot of things to get back on track. It's not easy when you have to watch out for low blood sugar as a trigger. I've found the only diet that has helped is the 5:2 one (see http://en.wikipedia.org/wiki/5:2_diet). You should definitely talk to your GP before starting anything that involves calorie restriction. Some people have found that the Modified Atkins Diet helps with both seizure control and weight loss, so that's another approach to consider.

You may want to hold off on making a lot of changes all at once -- maybe start with the med tweak first.

Best,
Nakamova
 

SAF

New
Messages
17
Reaction score
0
Points
0
Hi Llyana,

I comlpetely understand what you are going through. I am in a similar situation where I was on 2500 mg of kepra that was working great at controlling my seizures. I started to feel one of the bad side affects of anger, which I couldn't handle anymore. I went to my neurologist and he cut my kepra dosage and added topamax. So I'll see how it goes.
I would go to your neurologist and see what he or she says. All meds have some side affects, but there might be something better for you. It is always best to talk w/ your doctor.
Good luck :)
 

Cint

VIP
Supporter
Messages
5,541
Reaction score
13
Points
203
As Nakamova said, we all strike a balance--opting for the lesser evil. When was the last time you had your levels checked? This needs to be done and can be a factor in causing the weight gain/depression. Speak to your neuro before making any changes.

I've been on Lamictal and didn't gain too much weight, but it didn't help control seizures for me. Topomax (also known as Dopomax because it makes one really spacey) can cause weight loss instead of weight gain for some. I lost 25 lbs. with that drug, plus it is also used for depression as well as for seizure control.
I am currently on a small dosage of Topomax along with Keppra and Potiga (a new medication).
 

Canderina

New
Messages
6
Reaction score
0
Points
0
Hi everyone,

This is my first message here. I've been feeling really hopeless and bitter about things lately and it's hard for my family to understand why I can't just snap out of it and think positive. Don't get me wrong they couldn't be more supportive but they don't know how mixed up everything feels.

Before I start moaning I should just say I haven't had a seizure for 6 years because of my meds and I am really grateful for that and appreciate how lucky I am to have got them under control. The side effects are just so debilitating.

I was put on Lamictal when I had my first grand mal seizure but it didn't seem to have much of an effect so I switched to Epilim Chrono eventually going up to 2000mg per day (plus 100mg Lamictal still). It's controlled the seizures but I've gained loads of weight (4 stone), my self esteem is in shreds, I suffer from horrible bouts of depression where even getting out of bed is exhausting and I feel like everything's foggy and I'm totally disconnected from the world. Sometimes I wonder if life's all one long twisted dream.

The thing is I'm so terrified of having seizures I've seen all of the above as a lesser evil that I'll just have to put up with, but with my 25th birthday coming up and having realised I've pretty much gone through the first half of my twenties in a daze, I'm thinking about being brave and asking my neurologist about lowering my dose of epilim.

I'm not sure whether that'll have any effect on the side effects though or if I'd have to come off it completely - has anyone been in a similar situation? Also how have people coped with weight gain? I'm borderline obese now and very worried about my health.

Sorry if that's a bit long and waffly I'm writing on my phone so can't see the whole thing!

I'd really appreciate any advice :)
Thanks!

P.S. I have JME so unlikely to outgrow it :-(
hi there,
i am new here as of today 23/12/2013. there are alot of stories out there about epilim and weight gain. i was apart of that group! i was first diagnosed at 16. i was 45kgs then, i was placed on epilim straight away. over the next 18 months i gained about 10kgs. weight was always a big thing for me. i am quite petite so gaining the weight sent me into deep depression. i used to compete in athletics and play netball, but the epilim pulled me away from all of those as i would always get so tired. i stopped doing the harder subjects at school and just did the basics, as it seems i could not function to the best of my ability, mind you it did relieve alot of the stress before i graduated high school. eventually about 3 years later the epilim and the weight gain got way too much for me and i asked the neurologist if there was another medication i could switch to. i was placed on lamictal and lost about 7kgs, which i was pretty happy about. however i didnt change my diet or exercise regime. as i approached my early to mid 20's the lamictal started to wear off and the epilim was the only med that would work again :(. my dad said to me, would you rather put up with the weight and live normally or always be on guard. well of course i put up with the weight. again i was tired, i napped every weekend, i would sleep at least 10 hours everynight and still never seemed enough. finally it got too much for me. i used to cry and never wanted to do anything, i brought baggy clothes so you couldnt see how much weight i had gained. by this time i was 70kgs. in feb of 2013 after my work holidays i decided i had to do something, the only person that could help me was me! i went on a strict diet and exercise plan. since feb 2013 i have lost 17kgs. i have never been so happy and i feel more comfortable in my clothes, i eat healthier and i eat less as the epilim always increased my appetite. this is one success story :)
thanks
 
Top